Heavy Rain, Mitchell
- When
- August 9, 7:00 AM CST to August 10, 7:00 AM CST
- Where
- Mitchell County, 4.6 mi SSW of Scottsville
- Reported by
- CoCoRaHS
- Coordinates
- 39.468, -97.983
The 24-hour rainfall amount was 5 inches.
Primarily between 7 pm-1 am CDT on this Saturday evening, much of this six-county North Central Kansas area observed widespread thunderstorm activity. However, all severe-criteria hail and wind reports, along with the heaviest pockets of torrential rainfall, targeted Jewell County along with northern and eastern portions of Smith and Mitchell counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Primarily between 7 pm-1 am CDT on this Saturday evening, much of this six-county North Central Kansas area observed widespread thunderstorm activity. However, all severe-criteria hail and wind reports, along with the heaviest pockets of torrential rainfall, targeted Jewell County along with northern and eastern portions of Smith and Mitchell counties. All severe reports in these areas occurred between 8-10 pm CDT in association with a southeastward-drifting supercell cluster that first blossomed over Franklin County Nebraska before crossing the state line into the local area. As this initially rather discrete severe storm affected Smith County mainly between 8-9 pm CDT, it resulted in several reports of quarter to golf ball size hail in the Bellaire and Lebanon areas, and even one baseball size report just south of Lebanon. In that same portion of Smith County, estimated wind gusts up to around 80 MPH downed several power poles. Even slightly outside the main path of this storm, severe outflow winds of 59 MPH were measured at Smith Center airport. As the initial supercell merged into newly-developing convection over Jewell and northern Mitchell counties to become a larger-scale cluster, additional severe reports included estimated 60 MPH winds at Burr Oak and half dollar size hail several miles east of Beloit. At the same time severe weather was ongoing in Jewell and Mitchell counties, additional strong storms flared up farther west across parts of Phillips, Rooks, Smith and Osborne counties between 9-10 pm CDT. After 11 pm CDT storms across the local area weakened considerably, and by 2 am CDT the entire area was essentially rain-free.
Rainfall-wise, the primary severe storm cluster produced three distinct, albeit small bullseyes of very heavy rainfall of generally 3-5. One of these was in northeastern Smith County, another in south central Jewell County where the NWS cooperative observer at Ionia measured 4.36, and the third one in northeastern Mitchell County where a CoCoRaHS observer reported 5.00 approximately five miles east of Beloit. Despite these pockets of very heavy rain there were very few ground-truth reports of flooding, although the Solomon River near Simpson crested only a few inches below flood stage on Sunday the 10th.
This was a fairly typical late-summer severe weather event featuring fairly high instability values but only modest deep layer wind shear and weak large scale forcing. In the mid to upper levels, generally quasi-zonal flow was in place over the Central Plains, containing one or more fairly subtle shortwave troughs. At the surface, storms initiated in the vicinity of a northwest-southeast oriented quasi stationary front draped through the local area along an axis from western Nebraska to southeast Kansas, with this front partially comprised of a remnant outflow boundary from storms the night before. With surface dewpoints well into the 60s F across the local area, most-unstable CAPE climbed as high as 2000-3000 J/kg. Although at least one storm in the local area briefly exhibited supercell structure, 0-6 kilometer deep layer wind shear only averaging around 30 knots promoted a predominant multicell/quasi-linear mode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 4:53 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 553 AM CDT SAT AUG 9 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 437 AM CDT SAT AUG 9 2014 IT WAS A VERY ACTIVE NIGHT ACROSS OUR FORECAST AREA WITH WIDESPREAD THUNDERSTORMS INCLUDING SEVERAL SEVERE STORMS. CONSEQUENTLY...THIS FORECAST DISCUSSION MAY BE A BIT SHORTER THAN NORMAL. AS OF 345 AM...THE LARGE MCS WAS EXITING OUR CWA TO THE EAST...BUT SEVERAL ISOLATED THUNDERSTORMS HAVE DEVELOPED BACK BEHIND THIS COMPLEX OVER OUR WESTERN CWA. THESE NEW STORMS OVER DAWSON AND PHELPS/HARLAN COUNTIES HAVE BEEN STRONG TO POTENTIALLY EVEN SEVERE AT TIMES WITH A NICE THREE BODY SCATTER HAIL SPIKE. MOST FORECAST MODELS ARE NOT RESOLVING THIS NEW STORM DEVELOPMENT VERY WELL. IT APPEARS THAT THESE THUNDERSTORMS MAY BE FORMING ON A SLIGHTLY ELEVATED OUTFLOW BOUNDARY FROM THE DEPARTING MCS. A DECENT 850MB JET IS IMPACTING THIS BOUNDARY AND MAY BE THE CAUSE OF THE NEW CONVECTION. THEREFORE...THESE NEW WESTERN CWA STORMS SHOULD BEGIN TO DIE OUT AS WE LOSE THE LOW LEVEL 850 MB JET AROUND SUNRISE. THEREFORE...MOST AREAS WILL BE DRY THIS MORNING AFTER SUNRISE AND COULD BE DRY THROUGH MUCH OF THE DAY. A SHORT WAVE TROUGH WILL KICK OUT INTO OUR FORECAST AREA LATE THIS AFTERNOON/EVENING AND THERE IS GOOD MODEL AGREEMENT IN A FAIRLY WIDESPREAD AND POTENTIALLY SIGNIFICANT PRECIPITATION EVENT OCCURRING AGAIN THIS EVENING ACROSS PORTIONS OF OUR FORECAST AREA. THE MOST RECENT RUNS OF THE ECMWF...NAM...GFS...NMM AND ARW WRF ALL INDICATE THE POTENTIAL OF ANOTHER MCS FORMING THIS EVENING OVER OUR FORECAST AREA. THEREFORE...INCREASED POPS INTO THE LIKELY CATEGORY FOR THE SOUTHWESTERN TWO THIRDS OF OUR FORECAST AREA...WHICH INCLUDES THE TRI CITIES. SOME OF THE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING COULD ONCE AGAIN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL CERTAINLY BE A GOOD DEAL OF INSTABILITY WITH MLCAPE VALUES OF 2500 TO 3000 J/KG. 0-6 KM DEEP LAYER WIND SHEAR WILL BE MARGINAL AT 25 TO 30 KTS...BUT GIVEN THE HIGH INSTABILITY IT SHOULD BE SUFFICIENT FOR SEVERAL SEVERE THUNDERSTORMS. WRF RUNS INDICATE THAT SEVERAL CLUSTERS OF THUNDERSTORMS WILL EVENTUALLY MERGE INTO AN MCS BY MID TO LATE EVENING. THUNDERSTORMS ARE MOST LIKELY TO DEVELOP JUST TO THE EAST OF OUR FORECAST AREA DURING THE LATE AFTERNOON HOURS AND THEN MOVE INTO OUR FORECAST AREA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 448 AM CDT SAT AUG 9 2014 THE BOTTOM LINE IS NO SIGNIFICANT CHANGES WERE MADE TO THIS 6-DAY PERIOD VERSUS THE PREVIOUS FORECAST PACKAGE...ALTHOUGH A FEW PERIODS SUCH AS TUESDAY NIGHT AND WEDNESDAY HAD SLIGHT POPS REMOVED FROM A HANDFUL OF WESTERN COUNTIES...THUS ELIMINATING ANY MENTION OF RAIN CHANCES WITHIN THE CWA DURING THOSE PERIODS. AS A RESULT...THIS 6-DAY PERIOD IS CURRENTLY DEFINED BY SOME LINGERING /LOW-END 20-30 POPS MAINLY WITHIN THE EASTERN 1/2 OF THE CWA FROM SUNDAY INTO SUNDAY EVENING...FOLLOWED BY NO MENTION OF PRECIPITATION CHANCES DURING THE LATE SUNDAY NIGHT-WEDNESDAY TIME FRAME...AND THEN A RETURN OF POTENTIALLY OVER-DONE 20-40 POPS CWA- WIDE FOR THE WEDNESDAY NIGHT-FRIDAY TIME FRAME. AS FOR STRONG-SEVERE THUNDERSTORM POTENTIAL...AT LEAST FOR NOW THERE DOES NOT APPEAR TO BE ANYTHING OVERLY-CONCERNING...AS THE MAIN SEVERE THREAT LOOKS TO TAKE PLACE DURING THESE NEXT 24 HOURS DESCRIBED IN THE SHORT TERM SECTION ABOVE. MAY HAVE TO KEEP AN EYE OUT FOR AT LEAST A STRONG STORM OR TWO MAINLY IN EASTERN/SOUTHEAST ZONES ON SUNDAY...BUT EVEN THEN THERE ARE QUESTIONS REGARDING WHETHER THE CWA WILL EVEN SEE THUNDERSTORM RE-DEVELOPMENT DURING THE FAVORED AFTERNOON/EARLY EVENING TIME FRAME...AS THE OVERALL- GREATEST THUNDERSTORM COVERAGE/POTENTIAL INTENSITY WILL LIKELY FAVOR AREAS AT LEAST A FEW COUNTIES SOUTH OF THE CWA IN KS PER THE LATEST STORM PREDICTION CENTER DAY 2 OUTLOOK. TEMPERATURE-WISE...LITTLE CHANGE FROM PREVIOUS FORECAST...AS DAILY HIGHS FROM SUNDAY-FRIDAY CURRENTLY LOOK TO AVERAGE BETWEEN THE LOW-MID 80S IN NEBRASKA ZONES...AND MID 80S TO AROUND 90 IN KS ZONES. AS JUST SEEN ON FRIDAY HOWEVER...DAYS WITH A BIT MORE SUN THAN EXPECTED COULD EASILY JUMP 4+ DEGREES WARMER THAN CURRENTLY ADVERTISED. AS FOR LOWS...VALUES ON MOST NIGHTS ARE AIMED SOMEWHERE INTO THE 60S...WITH PERHAPS A MORE WIDESPREAD COVERAGE OF COOLER UPPER TO POSSIBLY MID 50S MAINLY IN NEB ZONES ON MONDAY NIGHT. TAKING IT BRIEFLY IN 24-48 HOUR BLOCKS IN A BIT MORE METEOROLOGICAL DETAIL... SUNDAY DAYTIME-NIGHT...FLOW ALOFT TRANSITIONS FROM QUASI-ZONAL TO MORE PREDOMINANTLY NORTHWESTERLY AS MID-UPPER RIDGE STARTS BUILDING NORTH OVER THE ROCKIES AND SHORTWAVE TROUGHS DEPART TO THE EAST OF THE AREA. AT THE SURFACE...A FAIRLY WEAK SURFACE COLD FRONT PASSES THROUGH THE AREA...PROMOTING STEADY 10-15 MPH NORTHERLY BREEZES THROUGH THE DAY. KEPT LOW POPS ACROSS MUCH OF THE CWA DURING THE MORNING MAINLY TO ACCOUNT FOR POSSIBLY LINGERING ACTIVITY FROM SAT NIGHT...AND THEN HAVE JUST SLIGHT 20 PERCENT POPS MAINLY IN THE EASTERN 1/2 OF THE CWA IN THE AFTERNOON/EVENING MAINLY TO ACCOUNT FOR POSSIBLE REDEVELOPMENT ON THE BACKSIDE OF DEPARTING SHORTWAVE TROUGH. FAIRLY HIGH CONFIDENCE IN DRY AREA-WIDE POST-MIDNIGHT. MONDAY DAYTIME THROUGH WEDNESDAY DAYTIME...THIS ENTIRE 60-HOUR TIME FRAME IS CURRENTLY VOID OF THUNDERSTORM CHANCES...AND UNLESS MODELS REALLY UNDERGO SOME CHANGES THIS REALLY IS STARTING TO LOOK LIKE A FAIRLY HIGH-CONFIDENCE DRY PERIOD. BOTH THE 00Z ECMWF/GFS INDICATE THAT THE NORTH-SOUTH ORIENTED MID-UPPER RIDGE THAT STARTS OUT WITH ITS AXIS FROM THE SOUTHERN PLAINS INTO THE CENTRAL ROCKIES WILL GRADUALLY SPREAD MORE EASTWARD OVER THE CENTRAL PLAINS...STEERING ANY KIND OF ORGANIZED LOW PRESSURE DISTURBANCES WELL OFF THE WEST AND EAST-NORTHEAST OF THE LOCAL AREA. AT THE SURFACE...INITIALLY NORTHERLY PREVAILING BREEZES WILL GRADUALLY TRANSITION TO EASTERLY AND THEN SOUTHERLY AS HIGH PRESSURE DEPARTS. WEDNESDAY NIGHT THROUGH FRIDAY DAYTIME...THIS 48 HOURS BRINGS BACK A RETURN OF MYRIAD SHOWER/THUNDERSTORM CHANCES FEATURING 20-40 POPS...WITH THE GREATEST COVERAGE OF 40 POPS VERY PRELIMINARY FOCUSED ON THURSDAY NIGHT PER A MULTI-MODEL BLEND. ALTHOUGH SOME OF THESE POPS MAY ULTIMATELY BE WARRANTED...THE LATEST GFS/ECMWF ACTUALLY KEEP THE MAJORITY OF MODEL-GENERATED QPF WEST AND/OR NORTH OF THE CWA FROM WED NIGHT INTO THURS. EVEN ON THURS NIGHT THE LATEST ECMWF DIRECTS MUCH OF ITS QPF EAST AND SOUTHEAST OF THE CWA...WHILE THE GFS SHOWS MORE ACTIVITY ACROSS THE LOCAL AREA AS A FAIRLY DECENT SHORTWAVE TROUGH PASSES THROUGH THE CENTRAL/NORTHERN PLAINS AND FLATTENS THE RIDGE FROM EARLIER IN THE WEEK. PLENTY OF DETAILS TO SORT OUT HERE FOR SURE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 550 AM CDT SAT AUG 9 2014 THE BIG STORY WILL BE THE POSSIBILITY OF A REPEAT OF STRONG TO SEVERE THUNDERSTORMS IN THE AREA THIS EVENING. IT IS TOO EARLY TO NAIL DOWN THE EXACT TIMING AND LOCATION OF THUNDERSTORMS FOR LATER TODAY AND THUS WILL GO WITH VICINITY WORDING FOR NOW UNTIL THE TIMING CAN BE BETTER NAILED DOWN. THE WIND WILL PRIMARILY BE OUT OF THE SOUTHEAST TODAY BUT MAY VARY FROM SOUTHERLY TO EASTERLY. THE WIND COULD ALSO BE RATHER GUSTY AND VARIABLE AROUND ANY EVENING THUNDERSTORMS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...WESELY LONG TERM...PFANNKUCH AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 526 AM CDT SAT AUG 9 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 526 AM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON...INITIALLY WEST OF HIGHWAY 183 AND THEN SLIDE SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARDS BEING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AT LEAST SLIGHT THUNDERSTORM CHANCES CONTINUE FOR MOST OF THE OUTLOOK AREA ON SUNDAY MORNING...AND THEN LINGER INTO SUNDAY AFTERNOON AND EVENING MAINLY WITHIN COUNTIES ALONG AND EAST OF HIGHWAY 281. AT THIS TIME...ANY STORMS THAT AFFECT THE AREA AFTER SUNRISE SUNDAY ARE NOT EXPECTED TO BE SEVERE. FOLLOWING A BREAK IN PRECIPITATION POTENTIAL EARLY NEXT WEEK...VARIOUS THUNDERSTORM CHANCES RETURN TO THE FORECAST DURING THE WEDNESDAY NIGHT THROUGH FRIDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY/PFANNKUCH
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
245 AM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST 4 ENE EDDYVILLE 41.03N 99.55W
08/08/2014 E50.00 MPH DAWSON NE PUBLIC
PUBLIC REPORT OF THUNDERSTORM WIND GUST OF 50MPH WITH PEA
SIZED HAIL
1026 PM HAIL MILLER 40.93N 99.39W
08/08/2014 M0.50 INCH BUFFALO NE LAW ENFORCEMENT
DEPUTY REPORTING PEA TO DIME SIZED HAIL FALLING IN MILLER
1040 PM HAIL AMHERST 40.84N 99.27W
08/08/2014 M1.00 INCH BUFFALO NE TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL WITH WINDS OF 50 MPH.
1055 PM TSTM WND GST 1 NE RIVERDALE 40.79N 99.15W
08/08/2014 E45.00 MPH BUFFALO NE PUBLIC
ESTIMATED 45 MPH AND PEA SIZE HAIL
1115 PM HAIL 2 NE KEARNEY 40.72N 99.06W
08/08/2014 E1.00 INCH BUFFALO NE COUNTY OFFICIAL
EST WIND GUSTS TO AROUND 30 MPH. HAIL THE SIZE OF
QUARTERS CURRENTLY FALLING.
1152 PM TSTM WND GST 6 N MINDEN 40.59N 98.95W
08/08/2014 E60.00 MPH KEARNEY NE STORM CHASER
EST 60 MPH OUTFLOW WIND GUST FROM STORM CHASER 6 NORTH OF
MINDEN.
1153 PM TSTM WND GST ARAPAHOE 40.31N 99.90W
08/08/2014 E60.00 MPH FURNAS NE TRAINED SPOTTER
ESTIMATED 60 MPH
1200 AM HEAVY RAIN KEARNEY 40.70N 99.08W
08/09/2014 U0.00 INCH BUFFALO NE COUNTY OFFICIAL
REPORT FROM EM OF STREET FLOODING IN KEARNEY. SEVERAL
CARS REPORTED STALLED IN WATER UP TO 3FT DEEP.
1210 AM TSTM WND GST 1 E OXFORD 40.25N 99.61W
08/09/2014 E60.00 MPH HARLAN NE TRAINED SPOTTER
ESTIMATED 60 MPH ON EAST SIDE OF OXFORD
1213 AM FLASH FLOOD KEARNEY 40.70N 99.08W
08/09/2014 BUFFALO NE PUBLIC
OBSERVED 15 TO 20 STALLED CARS WITH FLOODING ON MOST
STREETS ACROSS KEARNEY. RAINFALL WAS LATER MEASURED TO BE
AROUND 3.5 INCHES.
1220 AM HEAVY RAIN KEARNEY 40.70N 99.08W
08/09/2014 E3.50 INCH BUFFALO NE PUBLIC
PUBLIC REPORT FROM UNOFFICIAL PERSONAL RAIN GAUGE OF 3.5
INCHES OF RAIN. PUBLIC ALSO REPORTED STEET FLOODING
AROUND THE VIADUCT.
&&
THIS IS A PRELIMINARY LIST OF STORM REPORTS FROM THE EVENING OF
FRIDAY AUGUST 8TH INTO EARLY MORNING OF SATURDAY THE 9TH. MORE
REPORTS WILL LIKELY BE RECEIVED/ISSUED DURING THE DAY
SATURDAY...INCLUDING ADDITIONAL MEASURED HEAVY RAINFALL TOTALS.
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
350 AM CDT SAT AUG 9 2014
NEZ073-083-090915-
HARLAN NE-PHELPS NE-
350 AM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND
NORTHWESTERN HARLAN COUNTIES UNTIL 415 AM CDT...
AT 348 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WEST OF ATLANTA ALONG THE SOUTHWESTERN PHELPS AND NORTHWESTERN
HARLAN COUNTY BORDER...OR 10 MILES SOUTHWEST OF HOLDREGE...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS POTENTIALLY IMPACTED INCLUDE...
HOLDREGE...LOOMIS AND ATLANTA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4047 9929 4024 9931 4030 9963 4035 9963
4035 9964 4049 9965
TIME...MOT...LOC 0848Z 281DEG 17KT 4037 9956
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 401 AM CDT SAT AUG 9 2014 NEZ060-090930- DAWSON NE- 401 AM CDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 430 AM CDT... AT 400 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER COZAD...OR 14 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COZAD. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 217 AND 231. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4078 10006 4095 10009 4104 9962 4077 9958 TIME...MOT...LOC 0900Z 263DEG 15KT 4088 9998 WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 AM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM HAIL 5 E COZAD 40.86N 99.89W
08/09/2014 E1.75 INCH DAWSON NE PUBLIC
PHOTO AND REPORT OF QUARTER TO GOLF BALL HAIL POSTED ON
FACEBOOK. TIME AND LOCATION ESTIMATED FROM RADAR DATA.
&&
PFANNKUCHThe Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
6 thunderstorm wind, 5 hail, 4 heavy rain. Local standard time, as filed.
The 24-hour rainfall amount was 5 inches.
The 24-hour rainfall amount was 3.24 inches.
The 24-hour rainfall amount was 4.36 inches.
The storm total rainfall amount was 3.30 inches.
Hail ranging from quarters to golf balls was reported.
Wind gusts were estimated to be near 60 MPH.
Wind gusts were estimated to be between 70 and 80 MPH and were accompanied by golf ball size hail.
Hail ranging in size from half dollars to golf balls was reported.
Wind gusts were estimated to be upwards of 80 MPH. Emergency management reported that 14 power poles and numerous tree limbs were downed.
Wind gusts were estimated to be near 60 MPH, with tree limbs up to 4 inches in diameter downed.
Hail ranging in size from quarters to ping pong balls was reported.
Wind gusts were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539601, 539605, 539606, 539607, 539585, 539584, 539587, 539589, 539590, 539592, 539593, 539594, 539595, 539598, 539599.